Some Aspects on the Nature of Singularity Fields Allowed in Two Different Plate Problems

Main Article Content

Yos Sompornjaroensuk
Parichat Kongtong


The aim of this paper is to analytically examine the nature of singularity fields that can be allowed to exist in two different problems of uniformly loaded square plate in which both plates have partial simple supports symmetrically placed at the central portion of all edges. In the first case, the corners of the plate are unconstrained and can be bent away upon loading, but not for the second case where each corner is anchored by a point column support to prevent a deflection vertically. Significantly, both problems can be analyzed and treated within the same formulation with slight modifications by means of the proper finite Hankel integral transforms. Additionally, some limiting cases of the plates are also able to be determined within the frame of these problem formulations.

Article Details

Research Articles


S.P. Timoshenko and S. Woinowsky-Krieger, Theory of Plates and Shells, 2nd ed., McGraw-Hill, Singapore, 1959.

B. Stahl and L.M. Keer, “Vibration and buckling of a rectangular plate with an internal support,” Quarterly Journal of Mechanics and Applied Mathematics, vol. 25, pp. 467 - 478, 1972.

B. Stahl and L.M. Keer, “Vibration and stability of cracked rectangular plates,” International Journal of Solids and Structures, vol. 8, pp. 69 - 91, 1972.

L.M. Keer and B. Stahl, “Eigenvalue problems of rectangular plates with mixed edge conditions,” Journal of Applied Mechanics, ASME, vol. 39, pp. 513 - 520, 1972.

M.L. Williams, “Surface stress singularities resulting from various boundary conditions in angular corners of plates under bending,” in Proc. the First U.S. National Congress of Applied Mechanics, ASME, vol. 1, pp. 325 - 329, 1952.

Y. Sompornjaroensuk and K. Kiattikomol, “Exact analytical solutions for bending of rectangular plates with a partial internal line support,” Journal of Engineering Mathematics, vol.62, pp. 261 - 276, 2008.

Y. Sompornjaroensuk and K. Kiattikomol, “Inverse square root moment singularities in rectangular plates containing an internal line support,” International Journal of Computational Methods, vol. 6, no. 1, pp. 1 - 21, 2009.

J. Dundurs, K. Kiattikomol, and L.M. Keer, “Contact between plates and sagged supports,” Journal of the Engineering Mechanics Division, ASCE, vol. 100, pp. 445 - 456, 1974.

J. Dundurs and M. Stippes, “Role of elastic constants in certain contact problems,” Journal of Applied Mechanics, ASME, vol. 37, pp. 965 - 970, 1970.

Y. Sompornjaroensuk and K. Kiattikomol, “Singularity of advancing contact problems of plate bending,” in Proc. The Tenth East Asia-Pacific Conference on Structural Engineering & Construction (EASEC-10), Bangkok, vol. 2, pp. 193 - 198, August 3 - 5, 2006.

Y. Sompornjaroensuk, K. Kiattikomol, and D. Dy “Extent of advancing contact between rectangular plates and sagged supports,” in Proc. 14th National Convention on Civil Engineering (NCCE14), Nakhon Ratchasima, vol. 6, pp. 2183 - 2188, May 13-15, 2009.

L.M. Keer and A.F. Mak, “Loss of contact in the vicinity of a right-angle corner for a simply supported, laterally loaded plate,” Journal of Applied Mechanics, ASME, vol. 48, pp. 597 - 600, 1981.

J.P. Dempsey, L.M. Keer, N.B. Patel, and M.L. Glasser, “Contact between plates and unilateral supports,” Journal of Applied Mechanics, ASME, vol. 51, pp. 324 - 328, 1984.

N.J. Salamon, T.P. Pawlak, and F.F. Mahmoud, “Plates in unilateral contact with simple supports: pressure loading,” Journal of Applied Mechanics, ASME, vol. 53, pp. 141 - 145, 1986.

Y. Sompornjaroensuk and K. Kiattikomol, “The solution of certain loss of contact between a plate and unilateral supports,” Theoretical and Applied Mechanics, vol. 34, no. 4, pp. 289 - 308, 2007.

P. Kongtong, Y. Sompornjaroensuk, and D. Sukawat, “Singularities in bending behavior of plates with free corner supports,” Applied Mathematical Sciences, vol. 7, no. 25, pp. 1213 - 1222, 2013.

M. Abramowitz and I.A. Stegun, Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, U.S. Department of Commerce, National Bureau of Standards, Applied Mathematics Series 55, Dover Publications, New York, 1964.

J.J. Tuma, Engineering Mathematics Handbook, 2nd enlarged and revised ed., McGraw-Hill, New York, 1979.

Y. Sompornjaroensuk and D. Dy, “Corners lifted up square plate with specifying partial simple support lengths,” in Proc. 15th National Convention on Civil Engineering (NCCE15), Ubonratchatani, May 12 - 14, 2010, paper STR020.

K. Kiattikomol, S. Porn-anupapkul, and N. Thonchangya, “Application of dual series equations to a square plate with varying corner supported lengths,” in Proc. The Recent Advances in Structural Engineering, Bangkok, March 14 - 15, 1985, pp. 115-130.